Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 21, 2014, 5:37 PM MDT for Jefferson County, Madison County, Idaho. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 21, 2014, 6:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:40 PM MDT | HAIL 0.25 | 2 Ne Lorenzo, ID | SOFT PEA-SIZE HAIL COVERS ENTIRE LAWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
708
WUUS55 KPIH 212337
SVRPIH
IDC051-065-220015-
/O.NEW.KPIH.SV.W.0041.140821T2337Z-140822T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
537 PM MDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITIES OF...SUGAR CITY...REXBURG...
* UNTIL 615 PM MDT
* AT 534 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF REXBURG TO 6 MILES NORTH OF RIGBY
TO RIGBY...AND MOVING EAST AT 20 MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
PLANO...
ARCHER...
REXBURG...
SUGAR CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4388 11160 4365 11155 4365 11184 4376 11188
4388 11194
TIME...MOT...LOC 2336Z 269DEG 18KT 4386 11193 4375 11186
4366 11190
$$
HEDGES1 follow-up statement
406
WWUS55 KPIH 220023
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
623 PM MDT THU AUG 21 2014
IDC051-065-220033-
/O.EXP.KPIH.SV.W.0041.000000T0000Z-140822T0015Z/
JEFFERSON ID-MADISON ID-
623 PM MDT THU AUG 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON AND EXTREME
SOUTHEASTERN JEFFERSON COUNTIES HAS EXPIRED...
AT 623 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
PLANO...
ARCHER...
REXBURG...
SUGAR CITY...
SUGAR CITY...
MOODY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4388 11160 4365 11155 4365 11184 4376 11188
4388 11194
TIME...MOT...LOC 2337Z 269DEG 18KT 4386 11192 4375 11185
4366 11189
$$
HEDGESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 21, 1:56 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 156 PM MDT THU AUG 21 2014 .DISCUSSION...BROAD UPPER TROUGH AMPLIFYING ACROSS PACNW PER WV SAT IMAGERY. LEADING SHORTWAVE SHIFTING EAST THROUGH EAST IDAHO THIS AFTERNOON WITH SCATTERED CONVECTION MAINLY HIGHER ELEVATION AREAS. HAVE ALREADY SEEN EVIDENCE OF MARGINALLY LARGE HAIL AND VERY HEAVY RAIN FROM NEARLY STATIONARY STORMS THAT COULD LEAD TO FLASH FLOODING. NEXT SHORTWAVE DIGGING INTO SEATTLE REGION THIS AFTERNOON WHICH WILL HELP TO REINFORCE TROUGH ACROSS THE AREA. MODELS CONTINUE TREND OF DEEPENING LOW IN PACNW SO EXPECT MOISTURE TO CONTINUE TO POOL OVER EAST IDAHO WITH CONVECTIVE THREAT CONTINUING PAST FRIDAY INTO SATURDAY. HAVE CONTINUED TO NUDGE POPS UPWARD PARTICULARLY EASTERN HALF OF FCST AREA EACH PERIOD THROUGH SATURDAY. MAIN SHORTWAVE CARVING THROUGH BASE OF TROUGH LIFTS INTO GREAT PLAINS SATURDAY NIGHT/SUNDAY. BROAD TROUGH REMAINS IN PLACE WITH BOTH GFS AND ECMWF STILL HINTING AT SECONDARY WAVE DROPPING INTO REGION FROM CANADIAN DIVIDE SUNDAY NIGHT INTO MONDAY. COOLER TEMPS WILL REMAIN ACROSS THE REGION WITH POPS CLOSE TO OR SLIGHTLY ABOVE CLIMO. DMH && .AVIATION...WV/IR IMAGERY TODAY SHOWING MOISTURE AXIS SHIFTING EASTWARD AHEAD OF UPPER TROUGH. SHOWERS AND THUNDERSTORMS SHOULD RE-DEVELOP OVER HIGHER TERRAIN THIS AFTERNOON. MODELS HINT AT A BRIEF REPRIEVE FROM PRECIPITATION OVERNIGHT...BUT SYNOPTIC SCALE FORCING PICKS UP AGAIN TOMORROW MORNING AHEAD OF UPPER JET SPEED MAX. WIDESPREAD CLOUD COVERAGE SHOULD KEEP STABLE LOW-LEVEL LAPSE RATES...THUS KEEPING MORNING THUNDER MENTION OUT OF TAFS. FORECAST LIFTED INDICES BELOW ZERO WOULD SUPPORT SOME ISOLATED THUNDER WITH COVERAGE INCREASING JUST AFTER NOON FRIDAY. LOW VFR CEILINGS SHOULD PREVAIL...BUT FORECAST BUFR SOUNDINGS HINTING BRIEF IFR CONDITIONS MAY SHOW UP AT KIDA. HINSBERGER && .FIRE WEATHER...SOUTHEAST IDAHO WILL REMAIN UNDER THE INFLUENCE OF AN UPPER TROUGH AT LEAST THROUGH MONDAY. SHORTWAVES SPINNING AROUND THE TROUGH WILL TRIGGER SHOWERS AND MAINLY AFTERNOON THUNDERSTORMS. THE BEST CHANCE FOR THUNDER WILL BE FRIDAY AND SATURDAY. HIGH ATMOSPHERIC MOISTURE AND LOWER TEMPERATURES WILL HELP MITIGATE FIRE ACTIVITY THROUGH THE WEEKEND. THUNDERSTORM COVERAGE IS A CONCERN AS ATMOSPHERIC INSTABILITY AND LIFT WILL SUPPORT COMPARATIVELY GREATER COVERAGE OF STORMS THAN TODAY. PRECIPITATION AMOUNTS SHOULD GREATLY REDUCE THE POSSIBILITY OF LIGHTNING-IGNITED FIRES...BUT ALSO MAY CONTRIBUTE TO A GREATER FLASH FLOOD THREAT IN BURN SCARS. MODELS SUGGEST A BRIEF REPRIEVE FROM PRECIPITATION SUNDAY...BUT DRIVE ANOTHER SHORTWAVE INTO THE AREA ON MONDAY. THIS SHORTWAVE SHOULD MOVE THROUGH FAIRLY QUICKLY THOUGH AND UPPER RIDGING WILL BUILD IN ON TUESDAY USHERING IN A PERIOD OF DRIER AND WARMER WEATHER. HINSBERGER && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, Aug 21, 3:01 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 301 PM MDT THU AUG 21 2014 IDZ020-032-212145- BUTTE ID- 301 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO UNTIL 345 PM MDT AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ARCO..MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 44 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... HOWE... LAT...LON 4387 11281 4362 11280 4361 11338 4379 11336 TIME...MOT...LOC 2101Z 260DEG 19KT 4367 11332 HEDGES
Local storm report, Aug 21, 3:21 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL KETCHUM 43.69N 114.38W
08/21/2014 E1.00 INCH BLAINE ID LAW ENFORCEMENT
HAIL ESTIMATED 1/2 TO 1 INCH AND ACCUMULATING TO A DEPTH
OF 2 INCHES WITHN 20 MINUTES.
&&
GWICKLUNSpecial weather statement, Aug 21, 4:17 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 417 PM MDT THU AUG 21 2014 IDZ020-212300- JEFFERSON ID-BINGHAM ID-BONNEVILLE ID- 417 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO EXTREME NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO SOUTHERN JEFFERSON COUNTY IN SOUTHEAST IDAHO UNTIL 500 PM MDT AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MUD LAKE TO SOUTHEAST INL..AND MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN BONNEVILLE COUNTY... RURAL NORTHERN BINGHAM COUNTY... RURAL CENTRAL JEFFERSON COUNTY... RURAL SOUTHERN JEFFERSON COUNTY... LAT...LON 4389 11200 4360 11227 4362 11268 4389 11234 TIME...MOT...LOC 2217Z 290DEG 21KT 4380 11231 4361 11263 HEDGES
Special weather statement, Aug 21, 5:02 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
502 PM MDT THU AUG 21 2014
IDZ020-212345-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
502 PM MDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 545 PM MDT
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF MUD LAKE..MOVING EAST AT 20
MPH. THIS STORM IS EXPECTED TO CROSS I-15 NEAR ROBERTS
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RIGBY...
PLANO...
ROBERTS...
LAT...LON 4367 11174 4360 11220 4385 11230 4395 11198
4393 11197 4393 11185 4392 11185
TIME...MOT...LOC 2302Z 248DEG 17KT 4374 11223
HEDGESLocal storm report, Aug 21, 5:04 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD ARCO 43.63N 113.30W
08/21/2014 BUTTE ID CO-OP OBSERVER
AS A RESULT OF HEAVY SUSTAINED RAINFALL AND HAIL WEST AND
WNW OF ARCO FROM 2 TO 4 PM TODAY, THE RAINFAL AND MELTING
HAIL HAVE NOW REACHED HWY 20/26/93. THE FLOODING IS ABOUT
TO CROSS OVER THIS HIGHWAY FROM MILE MARKERS 241 TO 243.
MINOR RESIDENTIAL FLOODING HAS OCCURRED WITH FLOODING
INTO THE HOSPITAL. ALL THIS WATER IS COMING OUT OF ROCK
CANYON NOW THAT ALL THE FARMERS CANALS ARE COMPLETELY
FULL. A CITY BRIDGE ON ERA STREET HAS WASHED OUT AND THE
STREET IS NOW CLOSED. MINOR FLOODING ON HWY 33.
&&
GWICKLUNLocal storm report, Aug 21, 5:26 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
526 PM MDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL NW ROBERTS 43.72N 112.13W
08/21/2014 M0.88 INCH JEFFERSON ID TRAINED SPOTTER
HAIL HAS FALLEN FOR THE PAST 10 MINUTES, WITH CONTINUOUS
LIGHTNING.
&&
GWICKLUNThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:17 PM MDT | Special Weather Statement | PIH | Madison | 43 min |
| Aug 21, 1:03 PM MDT | Special Weather Statement | PIH | Butte | 42 min |
| Aug 21, 1:29 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 2 hr |
| Aug 21, 1:51 PM MDT | Special Weather Statement | PIH | Custer | 54 min |
| Aug 21, 2:24 PM MDT | Special Weather Statement | PIH | Butte | 66 min |
| Aug 21, 3:01 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Aug 21, 3:10 PM MDT | Tornado Warning | PIH | Butte | 50 min |
| Aug 21, 3:36 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson | 39 min |
| Aug 21, 4:17 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 21, 5:02 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 21, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.